Flash Flood, Johnson
- When
- June 4, 1:00 PM MST to 5:00 PM MST
- Where
- Johnson County, 5.88 mi ESE of Barnum to 5.77 mi ESE of Barnum
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.640, -106.810
See episode for a description.
Almost an inch or rain fell around 20 minutes to the east-southeast of Barnum. Minor flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Almost an inch or rain fell around 20 minutes to the east-southeast of Barnum. Minor flooding occurred. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 11:51 AM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1251 PM MDT Sun Jun 4 2023 .DISCUSSION...(This evening through Sunday) Issued at 1249 PM MDT Sun Jun 4 2023 Current water vapor imagery shows an upper low spinning over northern Utah, along with the flow of moisture into Wyoming from the Gulf of Mexico. These have been consistent features over the past few days. Therefore, showers and thunderstorms are once again expected across the area today. The precipitable water (PWAT) value on the 12Z sounding was 0.83", again in the higher end climatologically; this puts the value between 150% and 200% above normal. This translates to mean that any showers/thunderstorms today will likely come with heavy rain. Rain chances today will be less numerous than the past few days. The best chances will generally be east of the Divide, thanks to a southeasterly flow entering the southeastern portion of the state. Isolated chances exist west of the Divide, with better chances over higher elevations thanks to enhanced lift. Will continue to monitor river gauges as they respond to any rain and continued mountain snowmelt. Today's temperatures will be fairly similar to yesterday, with a little warming expected due to decreased cloud coverage compared to yesterday: mid-to-upper 60s west of the Divide and mid-60s to mid- 70s east of the Divide. These temperatures are around or below normal for early June. Monday, the current upper low over Utah is set to travel north into Idaho and fill. Monday will also see afternoon (diurnally driven) showers/thunderstorms. Coverage will be less than today and the past few days, but with PWAT values still 150% to 175% above normal, some heavy rain is still possible to accompany any convective showers. The forecast is still set on a high pressure system, currently centered over the North Dakota/Canada border, retrograding slowly towards Wyoming over the next week, and actually, models are showing this high remaining through about next Monday (June 12th), although this is quite far out in terms of looking at models. This high will keep the overall weather pattern fairly consistent through the week, the only exception will be any upper lows or shortwaves coming in from the west. Expect temperatures to slightly warm through the week, reaching near or above normal. Diurnally driven showers/storms will also continue, as southeasterly flow remains. && .AVIATION...For the 18Z TAFS through 18Z Monday Issued at 1127 AM MDT Sun Jun 4 2023 Moisture remains plentiful and well-above the seasonal average for early June. Intermittent low clouds have plagued a few locations this morning, but these clouds are on the decline late Sunday morning. Therefore, VFR to prevail through the period. The best chance for showers and isolated thunderstorms will be near and east of the Continental Divide this afternoon and evening. The primary moisture feed is across central and northern Wyoming, so have included some TEMPO groups where confidence is a bit higher. Extensive cloud cover Sunday morning may hinder surface heating and destabilization, so thunderstorms are expected to be isolated in nature. Brief MVFR is possible with the heavier showers and storms along with surface outflow wind 15-25kts. An upper level- low to our southwest slowly drifts north overnight keeping the threat of light showers at least through the evening across the west. Cloud cover begins to dissipate early Monday morning creating the possibility for areas of fog toward Monday sunrise for those terminals that receive late Sunday rainfall. Mountain tops occasionally obscured through 06Z/Monday along and east of the Continental Divide. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 1249 PM MDT Sun Jun 4 2023 Near to slightly below normal temperatures are expected across the area today. Scattered showers, with potential for thunderstorms, through the evening. Places along and east of the Divide will have the greatest chances, as well as higher elevations across the entire area. isolated convection is possible anywhere, however. Any rain is likely to be a wetting rain, thanks to much higher than normal precipitable water (PWAT) values. Relative humidity values are expected to remain above critical values. A slight warming trend this coming week, with lesser chances for rain. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Wittmann AVIATION...CNJ FIRE WEATHER...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 300 AM MDT Sun Jun 4 2023 WYZ001>020-022>030-051300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 300 AM MDT Sun Jun 4 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered showers and isolated thunderstorms will produce brief, intense rainfall. Mountain snowmelt continues to keep water levels elevated on western Wyoming creeks and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Somewhat drier conditions are expected with a warming trend, especially after Thursday. Snowmelt will continue west of the Continental Divide, but the probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Riverton/Lander radar (KRIW), 149 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 flash flood. Local standard time, as filed.
See episode for a description.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105305.